Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 162, NWS Dodge City, KS

June 9, 1999Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 1999, 4:31 PM CDT for Clark County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 1999, 4:31 PM CDT (21:31 UTC)
Expired
Jun 9, 1999, 5:05 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:40 PM CDTHail 0.75Minneola, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 092130
SVRDDC
KSC025-092205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT WED JUN 9 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 505 PM CDT

* AT 429 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTH OF MINNEOLA... MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  MINNEOLA                     BY 445 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SjHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

$$

POAGE/HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:40 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 9, 3:40 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED JUN 09 1999

FORECAST CHALLENGE IS WHERE COLD FRONT WILL END UP AFTER TONIGHTS
CONVECTION. THIS WILL HAVE AN EFFECT ON TMRWS TEMPS...WINDS...AND
POPS.

CURRENT COLD FRONT IS BETWEEN GCK AND GLD WITH SOME TCU ALONG IT.
SOME CBS ARE ALSO FORMING IN THE WARM SECTOR IN SERN CWA. WATER
VAPOR SHOWS A VORT MVG NEWRD INTO SWRN KS ATTM. CNVCTN SHLD LINE
UP ALONG COLD FRONT NEXT FEW HOURS WITH MCS TONIGHT. MCS SHLD PUSH
FRONTAL BOUNDARY FARTHER SOUTH THAN MODELS FCST WITH BNDRY JUST
SOUTH OF DDC BY 12Z. PUSH OF COLD AIR THEN WEAKENS AS MAIN VORT
AND COLD TROF IN NORTHERN BRANCH ARE FCST TO SHOW LITTLE MVMNT WEST.
THIS SHLD CAUSE THE BAROCLINIC ZONE TO STALL OUT SOMEWHERE BETWEEN
AN ASHLAND TO ST JOHN LINE THRU THURSDAY. SOME CONCERN WITH HVY
RAIN POTENTIAL ALONG FRONTAL CONVERGENCE AREA. WITH RIVERS RUNNING
HIGH ATTM A FLOOD WATCH MAY BE NEEDED. WE WILL WAIT TO SEE WHERE
BAROCLINIC ZONE ENDS UP AFTER TONIGHTS RAINS. WILL CONT 50 POPS
ALL AREAS TNGT.

BY FRIDAY AVN FINALLY FCST THE COLD FRONT TO BE SOUTH OF AREA.
AS FOR TEMPS WILL GO CLOSE TO LAST NIGHTS LOWS AND CONTINUE WITH
COOL FCST FOR TMRW IN THE 70S EXCEPT FOR COLDWATER TO PRATT AREA
WITH WARMER TEMPS ON WARM SIDE OF BOUNDARY. WILL ALSO CARRY SOME
POPS TMRW INTO FRIDAY WITH WEAK DISTURBANCES AND OVERRUNNING WITH
ISENTROPIC LIFT AND SOME UPSLOPE BEHIND FRONT.

EXTENDED DISCUSSION...

BIGGEST QUESTION FOR THIS FORECAST WILL BE EVENTUAL FRONTAL
LOCATION. IF FRONT ENDS UP ALONG THE RED RIVER VALLEY...THEN POPS
ACROSS CWA MAY BE LOWER TOWARD SUNDAY. CURRENTLY...WITH UPPER FLOW
FORECAST TO DECREASE...FRONT MAY STALL CLOSER TO CWA. EITHER
WAY...WE MAY REALIZE AFTERNOON/EVENING STORMS BASED SOLELY ON MOIST
UPSLOPE FLOW INTO SE COLORADO. THEREFORE...WILL STRETCH THE POPS
INTO SUNDAY. TEMPS STILL LOOKS TO BE COOLER THAN EARLIER THIS WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

.DDC...NONE.

KRUSE/MCCAMMON

In the hours before

Local storm report, Jun 9, 11:12 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 AM CDT WED JUN 09 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0946 PM    7 NW SCOTT CITY           KS   0.75 INCH HAIL
06/08/99   SCOTT

0954 PM    10 WSW RICHFIELD          KS   0.75 INCH HAIL
06/08/99   MORTON

1028 PM    4 NNE ROLLA               KS   0.75 I.NCH HAIL
06/08/99   MORTON

HUTTON
Local storm report, Jun 9, 2:53 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM TUESDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
154 PM CDT WED JUN 09 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    6 WSW SHALLOW WATER       KS   0.88 INCH HAIL
06/08/99   SCOTT

1015 PM    11 ESE SHALLOW WATER      KS   0.75 INCH HAIL
06/08/99   SCOTT

1100 PM    13 NNW KALVESTA           KS   0.88 INCH HAIL
06/08/99   FINNEY

1100 PM    4 WSW MOSCOW              KS   0.75 INCH HAIL
06/08/99   STEVENS

1134 PM    14 NNW LIBERAL            KS   0.75 INCH HAIL
06/08/99   SEWARD                         LASTED 4 MINUTES

1150 PM    11 NW KISMET              KS   0.88 INCH HAIL
06/08/99   SEWARD

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:43 PM CDTSevere Thunderstorm WarningDDCMorton47 min
Jun 8, 10:16 PM CDTSevere Thunderstorm WarningDDCLane, Scott44 min
Jun 8, 11:11 PM CDTSevere Thunderstorm WarningDDCStevens34 min
Jun 8, 11:37 PM CDTSevere Thunderstorm WarningDDCSeward33 min
Jun 9, 12:08 AM CDTSevere Thunderstorm WarningDDCHodgeman32 min
Jun 9, 1:12 AM CDTSevere Thunderstorm WarningDDCMeade48 min
Jun 9, 6:00 PM CDTSevere Thunderstorm WarningDDCEdwards35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.